Peter G. Pappas, MD; Carol A. Kauffman, MD; John Perfect, MD; Philip C. Johnson, MD; David S. McKinsey, MD; David M. Bamberger, MD; Richard Hamill, MD; Patricia K. Sharkey, MD; Stanley W. Chapman, MD; Jack D. Sobel, MD
To describe the association between fluconazole and reversible alopecia.
A retrospective survey of 1) patients enrolled in NIAID Mycoses Study Group [MSG] protocols involving the long-term use of fluconazole for treatment of endemic mycoses and 2) patients treated with fluconazole outside of a protocol setting but by the MSG investigators who were MSG members.
26 MSG sites in the United States.
33 patients with various deep and superficial mycoses who developed alopecia while receiving fluconazole.
11 of 26 investigators reported a total of 33 patients with substantial alopecia related to fluconazole therapy. Underlying mycoses included blastomycosis, sporotrichosis, histoplasmosis, cryptococcosis, coccidioidomycosis, and mucosal candidiasis. In separate MSG studies, 17 of 136 (12.5%) and 8 of 40 (20%) patients had substantial reversible alopecia associated with fluconazole therapy. Eight patients who were not in the protocol had similar adverse effects. Twenty-nine of 33 patients (88%) received at least 400 mg of fluconazole daily for a mean of 7. 1 months. Alopecia developed a median of 3 months after initiation of fluconazole therapy and involved the scalp in all patients. Other sites were involved in about one third of patients. Three patients required wigs because of extensive hair loss. Alopecia resolved within 6 months of discontinuation of fluconazole therapy or reduction of the daily dose by at least 50%.
Alopecia appears to be a common adverse event associated with higher-dose (400 mg/d) fluconazole given for 2 months or longer. This effect may be severe but is reversed by discontinuing fluconazole therapy or substantially reducing the daily dose.
Pappas PG, Kauffman CA, Perfect J, Johnson PC, McKinsey DS, Bamberger DM, et al. Alopecia Associated with Fluconazole Therapy. Ann Intern Med. 1995;123:354–357. doi: 10.7326/0003-4819-123-5-199509010-00006
Download citation file:
Published: Ann Intern Med. 1995;123(5):354-357.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use